Vermont, 2013

Flash Flood and Hail in Vermont, June 23, 2013

June 23, 2013 · NWS BTV · 7 events in 3 counties and zones

A stationary front over the region provided a focus for strong to severe thunderstorms to develop over the north country. Some of the storms produced heavy rainfall with flash flooding resulting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A stationary front over the region provided a focus for strong to severe thunderstorms to develop over the north country. Some of the storms produced heavy rainfall with flash flooding resulting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 23, 12:50 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 23, 12:50 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
150 PM EDT SUN JUN 23 2013

.SYNOPSIS...
A FAIRLY STAGNANT WEATHER PATTERN IS EXPECTED ACROSS THE NORTH
COUNTRY THROUGH THE NEXT WEEK WITH WARM TEMPERATURES...HIGH
HUMIDITY...AND DAILY CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY
RAINFALL AS THEY PASS. DAILY HIGHS IN THE 80S TO NEAR 90 SOME
DAYS CAN BE EXPECTED...ALONG WITH MUGGY LOWS IN THE 60S. AN UPPER
TROUGH WILL BRING SOME RELIEF FROM THE HEAT POSSIBLY BY THE
WEEKEND...THOUGH CHANCES FOR DAILY PRECIPITATION CONTINUES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 117 PM EDT SUNDAY...SHOWERS/THUNDERSTORMS DEVELOPING IN
AFTERNOON INSTABILITY/1500 CAPES. SPC HAS MOVED REGION INTO SLIGHT
RISK BASED ON MODEST INSTABILITY AND FEW HOUR PERIOD OF 850 MB
WESTERLY JET DEVELOPING OVER ADIRONDACKS/CENTRAL VERMONT THAT
WOULD ENHANCE LOW LEVEL SHEAR. BELIEVE PRIMARY THREAT WOULD BE
STRONG DOWNBURST WINDS...AS WELL AS CONTINUED BRIEF HEAVY RAINFALL
MENTIONED EARLIER. UPDATE FORECAST TEMPS A LITTLE COOLER THAN
PREVIOUS, UPDATE POPS, AND ADDED GUSTY WIND WORDING TO WEATHER
GRIDS/WORDED FORECAST.

MID LEVEL HEIGHTS RISE ACROSS THE NORTH COUNTRY TODAY AS BERMUDA
HIGH BECOMES WELL ESTABLISHED OFF THE ATLANTIC COAST...AND
INCREASING SOUTH/SOUTHWESTERLY FLOW ON THE BACKSIDE OF THE HIGH
WILL USHER IN A WARM/HUMID AIRMASS INTO THE NORTHEAST WHERE IT
WILL REMAIN THROUGH MUCH OF THE UPCOMING WEEK. MODEL SOUNDINGS
CONTINUE TO HIGHLIGHT THE THREAT OF SOME HEAVY RAINS WITH PWATS
OVER 1.5 INCH...TALL SKINNY CAPE...AND WARM CLOUD DEPTHS AROUND
10KFT. WHILE OVERALL NOT TOO ALARMING...AND THUNDERSTORMS THAT DO
DEVELOP COULD DROP A GOOD DEAL OF RAIN IN A SHORT PERIOD OF TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
AS OF 353 AM EDT SUNDAY...OVERALL WEATHER PATTERN CHANGES VERY
LITTLE GOING INTO THE BEGINNING OF THE WORK WEEK WITH THE
AFOREMENTIONED BERMUDA HIGH REMAINING PARKED OFF THE ATLANTIC
COAST. SEVERAL WEAK SHORTWAVES EMBEDDED IN MEAN WESTERLY FLOW
ALOFT MOVE ACROSS THE REGION THROUGH THE PERIOD AND WHEN COMBINED
WITH DAILY SURFACE INSTABILITY DRIVEN BY HEAT...HIGH HUMIDITY AND
TERRAIN WE'RE LOOKING AT DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS...SOME OF WHICH COULD PRODUCE HEAVY RAINFALL. VERY
DIFFICULT TO RESOLVE AND TIME THESE FEATURES AS MODELS CONTINUE TO
STRUGGLE WITH THE PATTERN...SO WILL JUST CONTINUE THE IDEA OF SOME
30-40% POPS EACH AFTERNOON...WANING TO SLIGHT CHANCE OR LOWER
DURING THE OVERNIGHT HOURS WITH THE LOSS OF DAYTIME HEATING. HIGHS
RISE A COUPLE OF DEGREES EACH DAY...RUNNING IN THE 80S AREA-WIDE
TO NEAR 90 IN THE CHAMPLAIN AND CONNECTICUT RIVER VALLEYS...AND
LOWS GENERALLY HOLD STEADY IN THE 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 424 AM EDT SUNDAY...REMAINING RATHER UNSETTLED THROUGH THE
PERIOD WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS JUST ABOUT
EVERY DAY.

A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AS A
SHORTWAVE MOVES THROUGH THE REGION IN THE NORTHWEST FLOW ALOFT.
WEDNESDAY AND WEDNESDAY NIGHT MAY BE THE DRIER DAY OF THE
PERIOD...WITH THE ECMWF AND GFS MODELS SUGGESTING A MAINLY DRY
WEATHER. HOWEVER...HAVE GONE WITH JUST SLIGHT CHANCE POPS FOR RAIN
SHOWERS WEDNESDAY AND WEDNESDAY NIGHT...TO BETTER MESH WITH
NEIGHBORING OFFICES.

ON THURSDAY...ECMWF AND GFS MODELS SHOWING MORE SHORTWAVE ENERGY
MOVING SOUTHEAST FROM THE WESTERN GREAT LAKES...SO HAVE GONE WITH
A HIGHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY. ECMWF AND GFS
MODELS SHOWING AN UPPER TROUGH OVER THE GREAT LAKES FROM THURSDAY
NIGHT THROUGH SATURDAY...WITH NUMEROUS SHORTWAVES ROTATING AROUND
THIS UPPER TROUGH...SO HAVE GONE WITH HIGHER CHANCE POPS FOR
SHOWERS AND THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY.
EXPECTING MAX TEMPERATURES TO RANGE FROM THE UPPER 70S TO THE 80S
THROUGH THE PERIOD...DUE TO EXPECTED CLOUD COVER OVER THE
REGION...WITH LOWS MAINLY FROM THE UPPER 50S TO LOWER 60S THROUGH
THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...A WEAK QUASI-STATIONARY FRONTAL BOUNDARY HAS
BECOME THE FOCUS FOR RAIN SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. VRB CONDITIONS WITH SHOWERS AND THUNDERSTORMS
MAINLY DEVELOPED OVER NRN NY INTO THE CPV AND TRAVELING EWD.
GENERALLY VFR CONDITIONS...WITH MVFR CONDITIONS IN HZ...SHOWERS
AND THUNDERSTORMS WILL PRODUCE PERIODS OF MVFR IN HEAVY RAINFALL.
HAVE INCLUDED VCTS AT ALL SITES THIS AFTERNOON AS SHOWERS ARE
WIDESPREAD AND HAVE PLENTY OF INSTABILITY TO DEVELOP INTO
THUNDERSTORMS...ESP FROM THE CENTRAL CPV SOUTHWARD. THE WEAK
QUASI-STATIONARY BOUNDARY WILL GAIN SOME MOMENTUM SOUTHWARD LATE
THIS AFTERNOON INTO THE EVENING...GRADUALLY DECREASING THE THREAT
FOR SHRA AND TSRA FROM NORTH TO SOUTH. AFTER MIDNIGHT...WILL
LIKELY SEE DRYING TREND WITH MVFR/IFR BR/FG DEVELOPMENT
POSSIBLE...ESP IN AREAS THAT HAVE SEEN RAINFALL DURING THE DAY.
WITH CONTINUED MUGGY CONDITIONS...BR/FG MAY BE GRADUAL TO BURN
OFF MONDAY MORNING.

OUTLOOK 18Z MONDAY THROUGH FRIDAY...DAYTIME VFR CONDITIONS
EXPECTED WITH THE EXCEPTION OF BRIEF MVFR/IFR IN HEAVIER
SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING
HOURS. OVERNIGHT/EARLY MORNING MVFR/IFR PATCHY FOG AND MIST
DEVELOPMENT WILL BE POSSIBLE IF ANY TAF SITE RECEIVES HEAVY
RAINFALL FROM CONVECTION DURING THE DAYTIME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...HANSON
SHORT TERM...LAHIFF
LONG TERM...WGH
AVIATION...KGM
Hazardous weather outlook, Jun 23, 2:19 AM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
319 AM EDT SUN JUN 23 2013

NYZ026>031-034-035-087-VTZ001>012-016>019-240730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
319 AM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 12:25 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT SUN JUN 23 2013

NYZ034-035-231815-
EASTERN ESSEX NY-WESTERN ESSEX NY-
125 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN ESSEX COUNTY...

AT 122 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTH OF MINERVA...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BREIF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH SCHROON...EXIT 27 I87...EXIT 28 I87...SCHROON FALLS...
SEVERANCE...PHAROAH MOUNTAIN...PARADOX...CHILSON...IRONVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4393 7409 4403 7348 4380 7344 4377 7368
      4375 7405

NF
Special weather statement, Jun 23, 12:55 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT SUN JUN 23 2013

VTZ004-007-231845-
CALEDONIA VT-ESSEX VT-
155 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH DANVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ST. JOHNSBURY...EXIT 22 I91...EAST ST. JOHNSBURY...EAST LYNDON...
CONCORD...SOUTH KIRBY...MILES POND...CONCORD CORNER...EAST CONCORD...
GILMAN...SOUTH LUNENBURG...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4449 7159 4447 7164 4444 7165 4440 7171
      4439 7179 4435 7181 4433 7187 4434 7190
      4433 7193 4436 7220 4454 7218 4454 7158

NF
Special weather statement, Jun 23, 12:56 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT SUN JUN 23 2013

NYZ028-035-VTZ001-005-006-008-017-231830-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY-
GRAND ISLE VT-LAMOILLE VT-WASHINGTON VT-WESTERN CHITTENDEN VT-
156 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN ESSEX...
NORTHERN CHITTENDEN...NORTHWESTERN WASHINGTON...SOUTHEASTERN
CLINTON...SOUTHERN GRAND ISLE AND SOUTHWESTERN LAMOILLE COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAW ISLAND...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BOATERS ON LAKE
CHAMPLAIN NEAR MALLETS BAY SHOULD SEEK SAFE HARBOR. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
MALLETTS BAY...EXIT 17 I89...COLCHESTER...CHIMNEY CORNER...ESSEX
CENTER...NORTH WILLISTON...UNDERHILL...JERICHO...

LAT...LON 4461 7271 4437 7278 4450 7342 4467 7337
Special weather statement, Jun 23, 1:28 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
228 PM EDT SUN JUN 23 2013

VTZ002-005-006-008-016-017-231900-
EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-LAMOILLE VT-WASHINGTON VT-
WESTERN CHITTENDEN VT-WESTERN FRANKLIN VT-
228 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN CHITTENDEN...
NORTHWESTERN WASHINGTON...SOUTH CENTRAL FRANKLIN AND SOUTHWESTERN
LAMOILLE COUNTIES...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS NEAR COLCHESTER...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS...AND
SOME EROSION OF GRAVEL ROADS AND DRIVEWAYS IS POSSIBLE. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ESSEX CENTER...NORTH WILLISTON...JERICHO...JERICHO CENTER...WEST
BOLTON...UNDERHILL STATE PARK...

MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY IN SAFE SHELTER AT
LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.

LAT...LON 4462 7263 4432 7279 4448 7326 4469 7314
Special weather statement, Jun 23, 1:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
235 PM EDT SUN JUN 23 2013

NYZ028-031-034-035-VTZ001-005-009-018-231915-
EASTERN ADDISON VT-EASTERN CLINTON NY-EASTERN ESSEX NY-GRAND ISLE VT-
WESTERN ADDISON VT-WESTERN CHITTENDEN VT-WESTERN CLINTON NY-
WESTERN ESSEX NY-
235 PM EDT SUN JUN 23 2013

...AN AREA OF THUNDERSTORMS WILL MOVE OUT OF ESSEX AND SOUTHEAST
CLINTON COUNTY NEW YORK...ACROSS LAKE CHAMPLAIN...AND INTO WEST
CENTRAL VERMONT...

AT 226 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOUTHERN
CLINTON AND NORTHERN ESSEX COUNTIES. THE STORMS WERE MOVING EAST AT
20 MPH...AND WILL CROSS LAKE CHAMPLAIN BETWEEN SOUTH HERO AND
WESTPORT BEFORE MOVING INTO WEST CENTRAL VERMONT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXCESSIVE RUNOFF
FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER IN URBAN AREAS...STREETS...AND
PARKING LOTS. SOME EROSION OF GRAVEL ROADS AND DRIVEWAYS IS LIKELY
AS WELL.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 36 I87...EXIT 34 I87...WILLSBORO POINT...POTASH POINT...THOMPSON
POINT...JACKSON POINT...SOUTH HERO...SHELBURNE...BURLINGTON...MT.
PHILO STATE PARK...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4463 7315 4411 7306 4411 7367 4468 7371
Special weather statement, Jun 23, 1:55 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
255 PM EDT SUN JUN 23 2013

VTZ004-007-231930-
CALEDONIA VT-ESSEX VT-
255 PM EDT SUN JUN 23 2013

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA AND
SOUTHWESTERN ESSEX COUNTIES...

AT 251 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH DANVILLE...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN
POOR DRAINAGE AREAS. THERE MAY BE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
EXIT 22 I91...ST. JOHNSBURY CENTER...CONCORD CORNER...CONCORD...
GILMAN...EAST CONCORD...SOUTH LUNENBURG...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

LAT...LON 4444 7165 4440 7171 4439 7179 4435 7182
      4433 7187 4434 7191 4433 7198 4431 7202
      4441 7223 4444 7224 4448 7236 4460 7221
      4451 7162

KGM

The radar

The Burlington radar (KCXX), 21 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Chittenden

When
June 23, 2:03 PM EST
Where
Chittenden County, 0.69 mi N of Underhill Center
Measured
0.88 in hail
Reported by
Public
Coordinates
44.510, -72.900

Nickel size hail reported.

Thunderstorm Wind, Washington

When
June 23, 2:52 PM EST to 2:54 PM EST
Where
Washington County, 1.21 mi SW of North Calais
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.370, -72.470

Multiple trees and tree limbs down in the Maple Corners section of Calais.

Thunderstorm Wind, Rutland

When
June 23, 4:35 PM EST to 4:40 PM EST
Where
Rutland County, 0.69 mi N of Pittsford
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.710, -73.030

Multiple trees and power lines uprooted and snapped along and off of Route 7 in Pittsford.

Thunderstorm Wind, Rutland

When
June 23, 4:55 PM EST to 5:00 PM EST
Where
Rutland County, 0.69 mi N of West Rutland
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
CoCoRaHS
Coordinates
43.610, -73.050

Several trees downed and uprooted in West Rutland, including on vehicles.

Thunderstorm Wind, Rutland

When
June 23, 5:00 PM EST to 5:05 PM EST
Where
Rutland County, 0.69 mi S of Rutland
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
43.610, -72.980

Numerous trees and power lines downed or uprooted across Rutland.

Flash Flood, Rutland

When
June 23, 5:05 PM EST to 8:00 PM EST
Where
Rutland County, 0.68 mi SSE of Blissville to 4.89 mi ESE of Healdville
Cause
Heavy Rain
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
43.590, -73.227

A thunderstorm with heavy rainfall moved southeast through Rutland County Vermont, producing flash flooding. The lower floor of the Rutland transit center was flooded, as were city streets.

Thunderstorm Wind, Rutland

When
June 23, 5:05 PM EST to 5:10 PM EST
Where
Rutland County, North Clarendon
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
43.570, -72.970

Several trees downed by thunderstorm winds in southern Rutland and North Clarendon vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2013Every state in 2013This day in weather historyWarnings in Vermont, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455041, 455042, 455037, 455040, 455038, 452934, 455039.